Indiana, 2011Damaging Winds in Indiana, July 20, 2011
July 20, 2011 · NWS IND · 3 events in 2 counties and zones
A couple, isolated thunderstorms developed during the afternoon of July the 20th across central Indiana and briefly produced a few severe reports before dying out during the evening hours. A few wind and hail damage reports were received from Lawrence and Henry counties with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple, isolated thunderstorms developed during the afternoon of July the 20th across central Indiana and briefly produced a few severe reports before dying out during the evening hours. A few wind and hail damage reports were received from Lawrence and Henry counties with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 2:31 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 20, 2:31 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EDT WED JUL 20 2011
.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.
&&
.SYNOPSIS...
DANGEROUSLY OPPRESSIVE HEAT AND HUMIDITY CONTINUES INTO THE
WEEKEND AS RIDGING ALOFT REMAINS IN PLACE. A WEAK BOUNDARY MAY
APPROACH THE AREA ON FRIDAY BEFORE WASHING OUT. ANOTHER WEAK
BOUNDARY AND SURFACE HIGH MAY ENTER THE AREA EARLY NEXT
WEEK...ALLOWING A SLIGHT COOL DOWN...BUT WITH TEMPERATURES STILL
REMAINING ABOVE NORMAL.
&&
.NEAR TERM /TONIGHT/...
FOCUS IS TEMPERATURES. GUIDANCE IS SIMILAR ON MAJOR FEATURES AND A
BLEND IS SUFFICIENT.
CONSIDERED A SLIGHT CHANCE POP FOR THE FIRST HOUR OR TWO OF THE
OVERNIGHT PERIOD TO ACCOUNT FOR ANY POP UPS THAT MANAGE TO HOLD ON
PAST 00Z...BUT FEEL THAT THIS IS UNLIKELY ENOUGH TO MERIT NO
MENTION. AMPLE INSTABILITY IS PRESENT...BUT WITH LITTLE TO NO
SHEAR AND FORCING/TRIGGERS...EXPECT VAST MAJORITY OF STORMS TO
HAVE DISSIPATED BY 00Z.
ON TEMPS...GUIDANCE PERFORMING POORLY ON OVERNIGHTS...ESPECIALLY
NEAR CITIES IN THE AREA...AND WITH NO AIRMASS CHANGE WILL GO WITH
TEMPS AT OR SLIGHTLY ABOVE PERSISTENCE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
FOCUS REMAINS TEMPS. GUIDANCE IS SIMILAR AND A BLEND IS SUFFICIENT.
LITTLE CHANGE IN AIRMASS ANTICIPATED THROUGH THE END OF THE WORK
WEEK...AND THUS HEAT AND HUMIDITY WILL CONTINUE. GUIDANCE
STRUGGLES WITH THIS...AND TEMPS AT OR ABOVE PERSISTENCE WILL BE
USED TOMORROW...WITH A SLIGHT REDUCTION ON FRIDAY FOR ADDITIONAL
THUNDERSTORM POTENTIAL.
AMPLE INSTABILITY NECESSITATES A SLIGHT CHANCE POP TOMORROW
AFTERNOON...BUT CANNOT JUSTIFY HIGHER IN ABSENCE OF SIGNIFICANT
FORCING. A WEAK BOUNDARY MAY APPROACH THE AREA...BUT WILL LIKELY
STALL WELL TO THE NORTH ON THURSDAY. THIS BOUNDARY MAY GET A
LITTLE CLOSER ON FRIDAY...AND GUIDANCE HINTS AT WEAK WAVES THAT
MAY SLIDE ALONG THE BOUNDARY IN THE PRESENCE OF A SLIGHTLY
WEAKENING CAP. THUS...WILL CONTINUE SLIGHT CHANCE TO LOW CHANCE
POPS ON FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LITTLE RELIEF IN SIGHT AS FLAT...BROAD RIDGING REMAINS THE RULE
ACROSS THE REGION. WEAK BOUNDARY AND SURFACE HIGH EARLY NEXT WEEK
WILL LIKELY BRING SOME RELIEF FROM HUMIDITY...AND MINOR
TEMPERATURE RELIEF...WITH HIGHS DROPPING BACK INTO THE UPPER
80S/LOW 90S. WENT SLIGHTLY ABOVE HPC NUMBERS SOME PERIODS.
ON POPS...MAY SEE SOME THUNDERSTORMS WITH A WEAK FRONTAL SYSTEM
OVER THE WEEKEND INTO EARLY NEXT WEEK...BEFORE DRY WEATHER RETURNS
WITH SURFACE HIGH MONDAY NIGHT INTO TUESDAY. HPC NUMBERS WERE A
BIT SPORADIC AND GENERALLY WENT NEAR ENSEMBLE NUMBERS.
MAY END UP NEEDING TO EXTEND HEAT WARNING INTO SUNDAY...BUT WITH
AMPLE TIME TO MAKE THIS DECISION...WILL DEFER FOR NOW. A LOT CAN
CHANGE BETWEEN NOW AND DAY 5.
&&
.AVIATION.../FOR 201800Z TAFS/...
SURFACE HIGH PRESSURE FROM SOUTHEAST STATES TO FORECAST AREA
THROUGH THE PERIOD. HIGH PRESSURE ALOFT REMAINING OVER AREA.
PERSISTENT SCT TO BKN CIRRUS AT 25 THOUSAND FEET. SCT-BKN TOWERING
CUMULUS WITH BASES 5 THOUSAND FEET THIS AFTERNOON.
VISIBILITIES P6SM...EXCEPT AREAS MVFR IN HAZE 09Z-13Z THURSDAY.
WINDS MAINLY SOUTHWEST LESS THAN 10 KNOTS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR INZ021-
028>031-035>049-051>057-060>065-067>072.
&&
SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...JK
Hazardous weather outlook, Jul 20, 4:42 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 AM EDT WED JUL 20 2011
INZ021-028>031-035>049-051>057-060>065-067>072-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
542 AM EDT WED JUL 20 2011
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES IN THE 105 TO 115 DEGREE RANGE ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING.
SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THIS EVENING.
SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 115 DEGREES
DURING THE AFTERNOONS AND EARLY EVENINGS THROUGH SATURDAY.
THUNDERSTORM ACTIVITY IS POSSIBLE LATE THE WEEK...AROUND
FRIDAY...AS WELL AS EARLY NEXT WEEK...AROUND SUNDAY INTO NEXT
MONDAY. SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
JAS
In the hours before
Special weather statement, Jul 20, 2:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EDT WED JUL 20 2011
INZ070-202045-
LAWRENCE-
357 PM EDT WED JUL 20 2011
...STRONG THUNDERSTORM ADVISORY FOR LAWRENCE COUNTY UNTIL 445 PM
EDT...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BEDFORD...MOVING SOUTHWEST
AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BEDFORD...
HELTONVILLE...
AVOCA...
SPRINGVILLE...
OOLITIC...
TUNNELTON...
SPRING MILL STATE PARK...
MITCHELL...
WILLIAMS...
SILVERVILLE...
HURON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3891 8668 3899 8651 3899 8628 3889 8628
3869 8632 3870 8668
TIME...MOT...LOC 1957Z 023DEG 7KT 3894 8639
CPThunderstorm Wind, Lawrence
- When
- July 20, 3:15 PM EST
- Where
- Lawrence County, 1.75 mi NW of Avoca
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -86.550
Dry outflow from a thunderstorm blew off a screen door and blew down a couple of utility poles.
Thunderstorm Wind, Lawrence
- When
- July 20, 3:23 PM EST
- Where
- Lawrence County, 0.32 mi S of O Olitic
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.895, -86.521
Trees and utility lines were blown down in Oolitic due to damaging thunderstorm wind gusts. One tree crashed into a home.
Thunderstorm Wind, Henry
- When
- July 20, 5:10 PM EST
- Where
- Henry County, 2.11 mi NW of Spiceland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.850, -85.460
An 18 to 24-inch diameter tree was downed across County Road 375 West due to damaging thunderstorm wind gusts. Also, dime to quarter sized hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20 to 21, 201160 injured · 4 events
- Excessive Heat in Illinois, July 20 to 24, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Minnesota, July 20, 2011$3.0 million · 83 kt wind · 26 events
- Tornado and Hail in North Dakota, July 20, 2011$715,000 · EF1 · 7 events
- Lightning Strike and Heavy Rain in Georgia, July 20, 2011$525,000 · 2 events
- Hail and Damaging Winds in Ohio, July 20, 2011$84,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 20, 2011$60,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 20, 2011$12,000 · 1.75 in hail · 24 events
- Heat in West Virginia, July 20 to 23, 201127 events
- Flash Flooding and Damaging Wind in Alabama, July 20 to 21, 2011$20,000 · 55 kt wind · 5 events
- Rip Current in Minnesota, July 20, 20112 injured · 1 event
- Flash Flood in Arizona, July 20, 2011$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338460, 338470, 337556.